Florida, 2022

Flood in Florida, June 4, 2022

June 4, 2022 · NWS KEY · 1 event in 1 county or zone

5 inches in the middle Florida Keys, and 3 to 6 inches in the lower Florida Keys. While the long duration of rainfall mitigated flooding in much of the Keys, isolated flood damages occurred in the upper Florida Keys where rainfall was heaviest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Rainfall from the early morning hours of June 3rd through the afternoon of June 4th totaled generally 6 to 11 inches in the upper Florida Keys, from 5.5 to 8.5 inches in the middle Florida Keys, and 3 to 6 inches in the lower Florida Keys. While the long duration of rainfall mitigated flooding in much of the Keys, isolated flood damages occurred in the upper Florida Keys where rainfall was heaviest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 3, 10:31 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 3, 10:31 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1131 PM EDT Fri Jun 3 2022

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

.DISCUSSION...
Weather conditions deteriorated this afternoon; the unsettled
weather will prevail late tonight through tomorrow as moisture
from Potential Tropical One feeds into the area from Cuba and the
Caribbean waters. KBYX shows a plethora of rich moisture over the
Caribbean and the Straits of Florida. The rainbands will lift
northward and affect the Keys over the next 12 hours. Three hour
accumulations from MRMS and KBYX dual pol depict one inch of rain
has fallen into the Lower Keys. In contrast, about 1.5 to 3.0
inches has fallen in the Middle and Upper Keys. As the rainbands
advect periodically through the area, rainfall totals will
gradually increase tonight and tomorrow. A Flood Watch remains in
effect for the Florida Keys, due to expected rainfall amounts
ranging from 4 to 8 inches, with locally higher amounts up to 12
inches possible late tonight through tomorrow. If standing water
is on the roadways turn around and don't drown. Scatterometer
winds had winds of 15 to 20 knots in the Straits of FLorida, with
a few winds ranging from 10 to 20 knots. Wind observations from
station platforms across the Keys displayed wind gusts up to 18
knots near the Middle Keys and Upper Keys due to deep convection.
There is a potential for a few tornadoes to develop with some of
the fast moving convection tonight. At 11 pm, Potential Tropical
Cyclone one one was at 24.5N and 83.7W or about 195 miles north-
northeast of the Western Tip of Cuba. The systems remains
disorganized due to the westerly shear and drier air. The
strongest convection remains well to the east of the center of
circulation.

For more information concerning Potential Tropical Cyclone one
please see Hurricane Local Statement (HLS) and Tropical Cyclone
Watches/Warnings (TCV).

&&

.MARINE...
A Tropical Storm Warning is in effect for all Florida Keys coastal
waters. Hazardous marine conditions are expected through Sunday
as winds and seas increase. Small Craft should remain in port
during this time.

&&

.AVIATION...
Squally conditions will continue through the evening as Potential
Tropical Cyclone One approaches the Florida Keys island chain and
both island terminals. Dense cloud coverage and decreased
visibilities will result in MVFR or even IFR conditions. It is
likely conditions will continue to deteriorate through the next 18
or so hours. Winds will be mainly out of the south southwest near
20 knots, increasing to 20 to 25 knots this evening and
overnight. Wind gusts of 35 to 40 knots in squalls will translate
to crosswinds at both terminals near 35 knots at times.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ076>078.

     Flood Watch through Saturday evening for FLZ076>078.

GM...Tropical Storm Warning for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...TW
Aviation/Nowcasts....KR
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jun 3, 3:20 AM EST, 20 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
420 AM EDT Fri Jun 3 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-040830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 AM EDT Fri Jun 3 2022

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Tropical storm warning in effect. Please see the HLS product for
more information. A Flood Watch is in effect through Saturday
evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Tropical storm warning in effect. Please see the HLS product for
more information. A Flood Watch is in effect through Saturday
evening. Rain will slowly tapper off on Sunday as the system moves
away from the area.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jun 3, 6:28 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
728 PM EDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TROPICAL STORM   5 SSE EAST END OF SEVEN 24.63N 81.10W
06/03/2022                   GMZ043             FL   C-MAN STATION

            A SOUTH-SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS

            RECORDED BY THE SOMBRERO KEY C-MAN STATION AT 700 PM EDT.

&&

ROSS
Local storm report, Jun 3, 8:39 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
939 PM EDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TROPICAL STORM   4 SE TEATABLE KEY       24.86N 80.62W
06/03/2022                   GMZ042             FL   MESONET

            A SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR REEF LIGHT
            AT 822 PM EDT.

&&

ROSS
Local storm report, Jun 3, 10:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1131 PM EDT FRI JUN 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TROPICAL STORM   11 ESE CARD SOUND BRIDG 25.23N 80.21W
06/03/2022                   GMZ052             FL   MESONET

            A SOUTHEAST WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT CARYSFORT REEF LIGHT
            AT 1123 PM EDT.

&&

ROSS
Local storm report, Jun 3, 11:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1230 AM EDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TROPICAL STORM   5 SSE EAST END OF SEVEN 24.63N 81.10W
06/04/2022                   GMZ043             FL   C-MAN STATION

            A SOUTH-SOUTHWEST WIND GUST OF 35 KTS, OR 40 MPH, WAS
            RECORDED BY THE SOMBRERO KEY C-MAN STATION AT 1200 AM
            EDT. THE 1-MINUTE WIND SPEED WAS 31 KTS, OR 36 MPH.

&&

ROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monroe

When
June 4, 12:00 AM EST to 3:00 PM EST
Where
Monroe County, 3.21 mi W of Upper Key Largo to 3.6 mi S of Upper Key Largo
Cause
Heavy Rain
Property damage
$20,000
Reported by
County Official
Coordinates
25.173, -80.401

Localized street flooding was observed in several neighborhoods in the Key Largo through Tavernier areas of the upper Florida Keys. In addition, a few boats on lifts with drain plugs left in were damaged or dropped into local canals due to the weight of accumulated rainfall onboard.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041193.